Side effects from biologics: Hello all I am wondering... - NRAS

NRAS

34,726 members43,169 posts

Side effects from biologics

Mouseling profile image
15 Replies

Hello all I am wondering what are the most common side effects people experience from taking biologic drugs or in fact general RA drugs. I am on Tocilizumab. I have been experiencing the following symptoms for the last few months and I am trying to work out (if possible) what may be causing them. I have Rheumatoid Arthritis and have been taking my present medication for approx 1yr. I am 54 yrs female. The drug controls the RA well. I presume they could be caused by RA itself, menopause, drug side effects, I have read about Sjorens, even irritable bowel. Also symptoms could come from a mixture of things 🤔

😊

SORRY ABOUT THE BIG GAP! PRESSED THE WRONG BUTTON!!

😂😯😊

🙄

😀

😀

😎

I am not asking for medical advice as such, I know we are not supposed to do that, but just an idea of what others experience.

I experience the following symptoms, which can vary as to how bad they are. I have a few days when they are worse and then better days or even a week or so when much improved.

Symptoms

Dry, gritty eyes, with varying blurred vision.

Thirst, dry mouth and lack of saliva.

General feeling of digestive upset. Metallic taste in mouth, acid indigestion some nausea

Sudden feeling of heat in my body.

On waking in the morning the above symptoms can be worse with a feeling of full head almost like a hangover, groggy, hard to concentrate, slight headache, very thirsty and fatigue

Some days bad fatigue, others much less some days none.

So any thoughts welcome. Best wishes to you all

15 Replies
charisma profile image
charisma

I’ve only had Adalimumab (Amgevita, a biosimilar of Humira) with almost no side effects... none worth mentioning!

Are you on infusions?

Mouseling profile image
Mouseling in reply to charisma

Thank you

Mouseling profile image
Mouseling in reply to Mouseling

No I have a weekly injection

AgedCrone profile image
AgedCrone

In fact there are no “most common” side-effects from biologic drugs or RA drugs. Everybody experiences different effects from every drug we take.

Maybe nausea could be described as a common side effect ..... But on the whole it is best to approach your drugs with the idea they will help you not keep wondering what side-effects you are going to get from them.

If you are constantly experiencing all the symptoms you list ....you really should make an appointment to see your rheumatology nurse and talk things through. All or none of them could be drug side effects...or they could be symptoms that need addressing.

Sorry not t be more more helpful.

Mouseling profile image
Mouseling in reply to AgedCrone

Thank you I will be in touch with my Rheumatology nurse

Lolabridge profile image
Lolabridge

I think many of the symptoms in your list could be attributed to the RA and some of the other delightful (not!) ailments that come with it, like Sjogren's syndrome.

But I agree with Aged Crone that it's a good idea to contact your patient advice line/rheumy nurse to discuss these symptoms.

I have tried the biosimilars Benepali (Etanercept) and Truxima (Rituximab) as I had bad reactions to all the usual (cheap!) DMARDS; the former didn't work sufficiently for me but Truxima appears to be working well. I've not had any significant side effects from either.

Mouseling profile image
Mouseling in reply to Lolabridge

Thank you

Brushwork profile image
Brushwork

Hi,

Contrary to some... I believe it to be advisable to be aware of all potential side effects of any drug you are offered. The leaflets and guidelines are printed and supplied with all meds for a very good reason.

I would suggest that your symptoms are very like the Sjogrens, symptoms. Indeed, I along with RA, have Sjogrens (for about 7 years now). Sjogrens on its own can be very difficult to cope with and adds to the fatigue we suffer with RA. It can make me feel very unwell, it definitely affects my stomach causing symptoms that are much like IBS. It's very difficult to distinguish what is causing which problem we are experiencing, which is why I like to be fully informed of all symptoms and side effects of everything I have and I take.

Your RA specialists do not live with you 24/7. We sometimes forget to mention some of the things that are a problem when we see them, its almost impossible for them to have a complete picture. We need to be aware, we need to be pro-active.

Good luck

Hessie5 profile image
Hessie5 in reply to Brushwork

I agree Brushwork - do you think sometimes people can focus too much on side effects though? This in turn can prohibit you from wanting to take your meds. I was like this, it was comments from HelixHelix that made me think differently about taking meds. More focus on how these drugs do help as all meds/drugs have some form of side effects was my thinking. The damage RA was doing also was a big player for me. Take care, Hessie 😌

Brushwork profile image
Brushwork in reply to Hessie5

It’s always a balancing act isn’t it. Then it’s very much about what works for you

Hessie5 profile image
Hessie5 in reply to Brushwork

Absolutely - have a good weekend now 😌

Lolabridge profile image
Lolabridge in reply to Brushwork

I agree it’s worth researching side effects and contraindications. And I always read any PILS provided with meds.

Mouseling profile image
Mouseling in reply to Brushwork

Thank you I will be talking to my GP and Rheumatologist

Hessie5 profile image
Hessie5

Hi - I personally experience :

- numb big toes

- tingle going up and down right leg

- headaches from time to time

- tender / hot joints in hands/feet

- stiff neck/ankles

- dry eyes/skin

- tender ankles/right elbow

- heat engulfing my body from time to time

- the odd flare

- fatigue / tiredness

I do think it is both meds and wretched RA. But I cope okay enough despite the list 😌.

Take it easy - Hessie

Mouseling profile image
Mouseling in reply to Hessie5

Thank you Hessie

You may also like...